IDEAS home Printed from
   My bibliography  Save this paper

Is the Short Rate Drift Actually Nonlinear?


  • David A. Chapman

    (The University of Texas at Austin)

  • Neil D. Pearson

    (The Univerisity of Illinois at Urbana-Champaign)


Virtually all existing continuous-time, single-factor term structure models are based on a short rate process that has a linear drift function. However, there is no strong a priori argument in favor of linearity, and Stanton (1997) and Ait-Sahalia (1996) employ nonparametric estimation techniques to conclude that the drift function of the short rate contains important nonlinearities. Comparatively little is known about the finite-sample properties of these estimators, particularly when they are applied to frequent sampling of a very persistent process, like short term interest rates. In this paper, we apply these estimators to simulated sample paths of a square-root diffusion. Although the drift function is linear, both estimators suggest nonlinearities of the type and magnitude reported in by Stanton (1997) and Ait-Sahalia (1996). These results, along with the results of a simple GMM estimation procedure applied to the Stanton and Ait-Sahalia data sets, imply that nonlinearity of the short rate drift is not a robust stylized fact.

Suggested Citation

  • David A. Chapman & Neil D. Pearson, 1998. "Is the Short Rate Drift Actually Nonlinear?," Finance 9808005, EconWPA.
  • Handle: RePEc:wpa:wuwpfi:9808005
    Note: Type of Document - pdf; prepared on pc; to print on unknown;

    Download full text from publisher

    File URL:
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    1. Duffie, Darrell & Zame, William, 1989. "The Consumption-Based Capital Asset Pricing Model," Econometrica, Econometric Society, vol. 57(6), pages 1279-1297, November.
    2. Ioannis Karatzas & Xlng-Xlong Xue, 1991. "A Note On Utility Maximization Under Partial Observations," Mathematical Finance, Wiley Blackwell, vol. 1(2), pages 57-70.
    3. Feldman, David, 1989. " The Term Structure of Interest Rates in a Partially Observable Econom y," Journal of Finance, American Finance Association, vol. 44(3), pages 789-812, July.
    4. Black, Fischer & Scholes, Myron S, 1973. "The Pricing of Options and Corporate Liabilities," Journal of Political Economy, University of Chicago Press, vol. 81(3), pages 637-654, May-June.
    5. Radner, Roy, 1972. "Existence of Equilibrium of Plans, Prices, and Price Expectations in a Sequence of Markets," Econometrica, Econometric Society, vol. 40(2), pages 289-303, March.
    6. Mas-Colell, Andreu & Zame, William R., 1991. "Equilibrium theory in infinite dimensional spaces," Handbook of Mathematical Economics,in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 34, pages 1835-1898 Elsevier.
    7. Aliprantis, Charalambos D., 1997. "Separable utility functions," Journal of Mathematical Economics, Elsevier, vol. 28(4), pages 415-444, November.
    Full references (including those not matched with items on IDEAS)

    More about this item


    term structure; continuous-time;

    JEL classification:

    • G1 - Financial Economics - - General Financial Markets

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:wpa:wuwpfi:9808005. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.